Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 301, NWS Hastings, NE

August 19, 2011Phillips County, Kansas; Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2011, 8:15 PM CDT for Phillips County, Kansas; Harlan County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 8:15 PM CDT (01:15 UTC)
Expired
Aug 19, 2011, 9:00 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, KS, Harlan County, NE

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WUUS53 KGID 200115
SVRGID
KSC147-NEC083-200200-
/O.NEW.KGID.SV.W.0301.110820T0115Z-110820T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 900 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF LONG
  ISLAND TO PRAIRIE VIEW TO 8 MILES SOUTHEAST OF LOGAN...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHILLIPSBURG...LONG ISLAND...SPEED...WOODRUFF...GLADE...KIRWIN...
  HARLAN COUNTY DAM AND AGRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4009 9963 4009 9918 4000 9918 4000 9916
      3996 9915 3980 9913 3963 9906 3957 9907
      3957 9963
TIME...MOT...LOC 0116Z 269DEG 17KT 4000 9960 3979 9956
          3957 9947
WIND...HAIL 60MPH 1.00IN

$$

HEINLEIN
1 follow-up statement
305 
WWUS53 KGID 200157
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT FRI AUG 19 2011

KSC147-NEC083-200207-
/O.EXP.KGID.SV.W.0301.000000T0000Z-110820T0200Z/
PHILLIPS KS-HARLAN NE-
857 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARLAN AND PHILLIPS
COUNTIES WILL EXPIRE AT 900 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4009 9963 4009 9918 4000 9918 4000 9916
      3996 9915 3980 9913 3963 9906 3957 9907
      3957 9963
TIME...MOT...LOC 0157Z 269DEG 17KT 4000 9935 3979 9931
          3957 9922

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:29 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 3:29 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT FRI AUG 19 2011

.SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. MAIN FORECAST CONCERNS
WILL BE THUNDERSTORMS TONIGHT AND SATURDAY...INCLUDING SEVERE
WEATHER AND HEAVY RAIN CHANCES...AND TEMPERATURES.

LATEST RADAR HAS STARTED SHOWING A FEW SHOWERS AND THUNDERSTORMS
JUST ENTERING THE NORTHERN PART OF THE FORECAST AREA THIS AFTERNOON.
THE LOWER CLOUDS FROM EARLIER ARE STARTING TO BREAK UP SOME AND
ALLOW TEMPERATURES TO WARM. EAST WINDS ARE GRADUALLY BRINGING IN
MORE MOISTURE THIS AFTERNOON.

MODELS ARE SIMILAR IN BRINGING IN AN UPPER LEVEL WAVE TONIGHT AND
SATURDAY. AT THE SURFACE THERE IS BOUNDARY IS NEARLY STATIONARY
ACROSS CENTRAL KANSAS TONIGHT BUT GRADUALLY DRIFT SOUTH LATE TONIGHT
AND SATURDAY. TO THE NORTH OF THE FRONT THERE IS PLENTY OF MOISTURE
AND WITH THE UPPER WAVE MOVING THROUGH THUNDERSTORMS ARE LIKELY
ACROSS PARTS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.
WITH ALL OF THE MOISTURE AVAILABLE EXPECT THERE TO BE SOME HEAVY
RAINFALL WITH SOME OF THE THUNDERSTORMS. THE BEST CAPES WILL BE
DURING THE AFTERNOON AND EARLY EVENING BUT EXPECT THE THUNDERSTORMS
WILL DEVELOP ALONG THE HIGH PLAINS LATER THIS AFTERNOON AND MOVE
INTO THE AREA LATER TONIGHT. THEY WILL BE SUSTAINED BY SOME MODEST
SHEAR. THE BEST CHANCE FOR SEVERE WILL BE EARLY AS THE CAPE
DECREASES LATER TONIGHT. THE THUNDERSTORMS WILL THEN BECOME MORE
RAIN AND EXPECT SOME LOCALLY HEAVY RAINFALL ACROSS NORTH CENTRAL
KANSAS AND INTO PARTS OF SOUTH CENTRAL NEBRASKA.

THE UPPER LEVEL WAVE SLOWLY MOVES OUT OF THE AREA ON SATURDAY.
EXPECT SOME SHOWERS AND THUNDERSTORMS TO LINGER ON SATURDAY BUT
THERE SHOULD BE DECREASING CHANCES DURING THE DAY AS THE SURFACE
BOUNDARY SLIDES TO THE SOUTH. TEMPERATURES WILL BE COOLER ON
SATURDAY WITH CLOUDS AND RAIN AND AS THE BOUNDARY SLIDES SOUTH. LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT A SURFACE HIGH PRESSURE SYSTEM
SETTLES INTO THE AREA AND SHOULD DRY THINGS OUT FOR SATURDAY NIGHT.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  PRIMARY CONCERNS IN THE
EXTENDED TIME FRAME WILL BE SLIGHT CHANCES FOR THUNDERSTORMS SUNDAY
AND MONDAY NIGHT...ALONG WITH TEMPERATURES.

EXPECTING QUIET WEATHER TO START THINGS OFF WITH MID LEVEL RIDGING
TO THE WEST AND SURFACE HIGH PRESSURE OVER THE MISSOURI RIVER
VALLEY. WILL NEED TO KEEP A SLIGHT CHANCE FOR RAIN IN THE FORECAST
FOR SUNDAY NIGHT.  AT THIS TIME IT DOES NOT APPEAR WE WILL HAVE ANY
STRONG MID LEVEL SHORT WAVES ROTATING OVER THE RIDGE ALTHOUGH THERE
COULD BE A SUBTLE WAVE WHICH IS TOUGH TO IDENTIFY AT THIS TIME.
HOWEVER BOTH THE NAM AND THE GFS ARE INDICATING A PRETTY DECENT LOW
LOW JET SETTING UP OVER THE REGION. IT APPEARS THAT THE BEST SPEED
CONVERGENCE FROM THIS FEATURE WOULD BE NORTHEAST OF OUR CWA BUT HAVE
OPTED TO LEAVE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST DUE
TO THE UNCERTAINTY OF WHERE IT WILL ACTUALLY SET UP. IF WE DO GET
CONVECTION IT COULD LINGER IN THE EAST DURING THE MORNING HOURS ON
MONDAY.

MONDAY NIGHT SOME OF THE MODEL SOLUTIONS ARE AGAIN GENERATING
PRECIPITATION AS A WEAK SHORT WAVE TROUGH SWINGS THROUGH THE CENTRAL
PLAINS DRAGGING A SURFACE TROUGH INTO THE CWA. FORCING NOT OVERLY
IMPRESSIVE SO SLIGHT CHANCE CATEGORY SHOULD COVER IT FOR NOW.

AS THE WORKWEEK PROGRESSES THE LONGER SOLUTION MODELS IN PRETTY GOOD
AGREEMENT IN SLIDING THE UPPER RIDGE EAST AND INTO THE PLAINS BY
THURSDAY/FRIDAY. CANNOT GUARANTEE TUE TO FRI WILL BE COMPLETELY DRY
BUT RAIN CHANCES DURING THAT TIME SHOULD BE HIT AND MISS AT BEST.
TEMPERATURE-WISE...MON-WED SHOULD BE THE WARMEST DAYS WITH HIGHS
AROUND 90...WHILE THUR & FRI ARE A LITTLE COOLER.

&&

.PREV DISCUSSION... /ISSUED 1231 PM CDT FRI AUG 19 2011/

AVIATION...18Z TAF. SOME STRATOCUMULUS HAS DEVELOPED ACROSS THE
KGRI TERMINAL AREA LATE THIS MORNING AND SEEMS TO BE SPREADING OUT
AROUND THE AREA. IT HAS BEEN LIFTING...BUT EXPECT IT TO REMAIN
MVFR. EXPECT IT WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON
AND BECOME MORE SCATTERED THIS EVENING. THE MAIN CHALLENGE OF THE
FORECAST PERIOD WILL BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL
AREA. THE BEST CHANCE WILL BE DURING THE EVENING AND OVERNIGHT AND
MAINLY AFTER MIDNIGHT TONIGHT. THE LOW LEVEL MOISTURE LINGERS INTO
THE DAY TOMORROW AND EXPECT THERE COULD BE SOME MVFR STRATUS AND
VISIBILITIES DURING THE MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 19, 3:27 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT FRI AUG 19 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE THUNDERSTORMS
MAY BECOME STRONG TO SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE INCH
WILL ALSO BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN
SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED BUT THERE COULD STILL BE A STRONG STORM OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 19, 6:40 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT FRI AUG 19 2011

KSZ017-200030-
ROOKS KS-
640 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 730 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ZURICH...OR 25 MILES SOUTHEAST
OF HILL CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ZURICH...
  PLAINVILLE...
  WEBSTER STATE PARK...
  STOCKTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3914 9961 3952 9942 3941 9913 3913 9935
      3913 9960
TIME...MOT...LOC 2341Z 206DEG 17KT 3917 9946

HEINLEIN
Special weather statement, Aug 19, 6:57 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT FRI AUG 19 2011

KSZ017-018-200045-
OSBORNE KS-ROOKS KS-
657 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND ROOKS
COUNTIES UNTIL 745 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOGUE TO PALCO TO 7
MILES SOUTHWEST OF CODELL...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ZURICH...
  DAMAR...
  PLAINVILLE...
  CODELL...
  WEBSTER STATE PARK...
  NATOMA...
  STOCKTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3921 9961 3950 9961 3957 9944 3922 9875
      3913 9898 3913 9944
TIME...MOT...LOC 2357Z 242DEG 17KT 3936 9973 3925 9949
          3912 9923

HEINLEIN
Special weather statement, Aug 19, 8:05 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT FRI AUG 19 2011

KSZ005-NEZ082>084-200145-
FRANKLIN NE-FURNAS NE-HARLAN NE-PHILLIPS KS-
805 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN...SOUTHEASTERN
FURNAS...SOUTHWESTERN FRANKLIN AND NORTHERN PHILLIPS COUNTIES UNTIL
845 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ALMENA...OR 6 MILES NORTHEAST OF
NORTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LONG ISLAND...
  WOODRUFF...
  ALMA...
  HARLAN COUNTY DAM...
  REPUBLICAN CITY...
  NAPONEE...

LAT...LON 4020 9917 3997 9907 3985 9963 4000 9963
      4000 9981 4001 9982
TIME...MOT...LOC 0106Z 251DEG 32KT 3992 9975

HEINLEIN
Special weather statement, Aug 19, 8:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT FRI AUG 19 2011

KSZ005-200200-
PHILLIPS KS-
811 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 900 PM
CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOGAN...OR 15 MILES
SOUTHEAST OF NORTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...
  PRAIRIE VIEW...
  SPEED...
  AGRA...

LAT...LON 3987 9963 3999 9907 3976 9907 3963 9963
TIME...MOT...LOC 0112Z 248DEG 32KT 3973 9961

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:40 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks50 min
Aug 19, 8:11 PM CDTSpecial Weather StatementGIDPhillips49 min
Aug 19, 8:47 PM CDTSpecial Weather StatementGIDMitchell43 min
Aug 19, 8:05 PM CDTSpecial Weather StatementGIDHarlan40 min
Aug 19, 8:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster47 min
Aug 19, 9:28 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
Aug 19, 10:21 PM CDTSpecial Weather StatementGIDNuckolls, Thayer, Webster39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.